Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 10, NWS Wichita, KS

March 27, 2004Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 27, 2004, 6:12 PM CST for Harper County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2004, 6:12 PM CST (00:12 UTC)
Expired
Mar 27, 2004, 7:15 PM CST
In force
63 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Harper County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 1:35 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2127 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-111 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 280012
SVRICT
KSC077-280115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
612 PM CST SAT MAR 27 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 715 PM CST.

* AT 612 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF SHARON...OR ABOUT 13 MILES
  EAST OF MEDICINE LODGE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR ATTICA AROUND 620 PM CST...
  NEAR HARPER AROUND 635 PM CST...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...

SEEK A STURDY SHELTER IMMEDIATELY

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER
COUNTY UNTIL 715 PM CST.

LAT...LON 3711 9801 3710 9828 3720 9836 3737 9830
          3736 9784 3712 9782

$$

/LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 5:25 PM CST, 47 minutes earlier.

Area forecast discussion, Mar 27, 5:25 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CST SAT MAR 27 2004

.MESOSCALE UPDATE...

STORMS HAVE BEGUN TO CONGEAL INTO A NICE SQUALL LINE ACROSS
CNTRL/S-CNTRL KS, AS THE COLD FRONT SLICES INTO THE REGION. THIS
SHOULD BE THE MAIN STORM MODE WITH VERY STRONG CONVERGENCE ALONG THE
FRONT. STILL COULD HAVE A COUPLE STORMS IN S-CNTRL KS BRIEFLY
DEVELOP MESOCYCLONES FOR ANOTHER HR OR TWO GIVEN LOW LVL HELICITIES,
HOWEVER SBCAPES SHOULD BE FALLING BLO 1000 AS THE SUN SETS,
DIMINISHING INSTABILITY. SO BY MID EVENING, WE SHOULD BE MAINLY
DEALING WITH A SQUALL LINE PRODUCING MARGINAL SEVERE HAIL/WINDS AT
BEST AS IT MOVES THRU S-CNTRL/SERN KS.

JMC

-------------------------------------------------------------
232 PM CST SAT MAR 27 2004

MAIN FCST CONCERNS ARE SEVERE WEATHER POTENTIAL AND LOCALLY HEAVY
RAINFALL TONIGHT, AS A STRONG STORM SYSTEM SWEEPS ACROSS THE CENTRAL
PLAINS.

TONIGHT:
A FEW SUPERCELLS APPEAR LIKELY OVER PORTIONS OF CNTRL/S-CNTRL KS
INTO EARLY THIS EVENING, AS A COLD FRONT MERGES WITH THE DRYLINE
FORMING A TRIPLE PT JUST W/SW OF S-CNTRL KS. SBCAPES AROUND 1500
COMBINED WITH HIGH LOW LVL HELICITIES SUGGEST A TORNADIC POTENTIAL.
MAIN THREAT AREA ALONG/W OF A SALINA TO WICHITA TO WELLINGTON LINE.
ACTIVITY EXPECTED TO CONGEAL INTO A LINEAR TYPE MCS OVER S-CNTRL
KS/FLINT HILLS BETWEEN 03Z AND 06Z AS THE 0-6KM SHEAR VECTORS BECOME
MORE PARALLEL TO THE FRONT. THE SQUALL LINE FEATURE WL THEN PROGESS
ACROSS SERN KS OVERNIGHT. LOCALLY HEAVY RAINFALL THREAT EXISTS
PARTICULARLY OVER SERN KS, BUT SHOULD NOT BE WIDESPREAD OR AFFECT
RIVERS, SO NOT PLANNING A FLOOD WATCH ATTM.

SUNDAY:
THE FRONT SHOULD CLEAR SERN KS IN THE EARLY MORNING HRS, ENDING THE
SHOWERS/T-STORMS. WITH THE DEEP AND STRONG COLD POOL ALOFT STILL
MOVG EWD ACROSS KS DURG DAY, LOW-MID LVL LAPSE RATES WL STEEPEN WITH
PARTIAL SUN, CREATING MARGINAL INSTABILITY. SO WL RETAIN SLT CHC OF
SHWRS/T-STORMS IN THE AFTERNOON HRS. HIGHS IN LOW-MID 60S LOOK ON
TARGET. SKIES SHOULD CLEAR SUN NGT. WITH LIGHT W-NW WINDS AND DRIER
AIR IN PLACE, PATCHY FROST PSBL IN CNTRL KS WITH LOWS IN MID 30S.

MON-FRI:
FCST AREA WL BE ON THE BACK SIDE OF A DEVELOPING UPPER LOW TO OUR
EAST MON-WED. DID TRIM TEMPS DOWN MNLY IN OUR NERN COUNTIES TUES-WED
AS THEY WL BE MOST AFFECTED BY THE COOLER AIR. ACCORDING TO NCEP,
THE SYNOPTIC PATTERN MAY BECOME MORE AMPLIFIED THAN THE LATEST
OPERATIONAL MODELS SUGGEST THIS WEEK. PRETTY HIGH UNCERTAINTY
DEVELOPS IN THE PATTERN BY LATE IN THE WEEK WITH THE GFS TRYING TO
ADVANCE THE NEXT UPR LOW ACROSS THE SWRN STATES, WHILE THE ECMWF
KEEPS IT OFF THE BAJA COAST. GIVEN THE DISCREPANCIES BETWEEN THE
ECMWF AND GFS IN A HIGHLY AMPLIFIED PATTERN, PREFER NOT TO MAKE BIG
ADJUSTMENTS TO THE THURS-SAT PERIOD, KEEPING FCST DRY WITH NEAR TO
ABOVE NORMAL TEMPS.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         45  63  39  61 /  80  20  10  10
HUTCHINSON      44  63  38  61 /  70  20  10  10
NEWTON          44  63  39  60 /  70  20  10  10
ELDORADO        46  64  39  60 /  80  20  10  10
STROTHER FIELD  46  64  40  62 /  80  20  10  10
RUSSELL         39  61  35  60 /  30  20   5  10
GREAT BEND      41  61  36  61 /  30  20   5  10
SALINA          42  62  37  59 /  70  20  10  10
MCPHERSON       43  63  38  60 /  70  20  10  10
COFFEYVILLE     52  64  42  61 /  90  30  10  10
CHANUTE         50  64  41  60 /  90  20  10  10
IOLA            49  64  41  59 /  90  20  10  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

9/CARUSO
Hazardous weather outlook, Mar 27, 5:39 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
539 PM CST SAT MAR 27 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
539 PM CST SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ALONG A DRY LINE WILL CONTINUE TO MOVE INTO
AREAS MAINLY WEST OF INTERSTATE 35 BY 7 PM AND AREAS TO THE EAST
AFTERWARDS. CURRENT INDICATIONS ARE SHOWING THAT SOME OF THESE
STORMS ARE STILL SUPERCELLULAR. AS A RESULT, SOME OF THE STORMS MAY
BECOME TORNADIC AS THEY MOVE INTO PARTS OF SOUTH CENTRAL KANSAS. THE
GREATEST THREAT OF SEVERE WEATHER IS ACROSS AREAS WEST OF A NEWTON
TO WICHITA, TO WELLINGTON LINE. ALTHOUGH, THE PRIMARY THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL. AS THIS LINE OF THUNDERSTORMS
PROGRESSES EAST OF THE INTERSTATE THIS EVENING THE SEVERE THREAT
WILL DIMINISH CONSIDERABLY AS THE SUN SETS. HOWEVER, HIGH WINDS UP
TO 60 MPH AND MARGINAL SIZE HAIL CAN BE EXPECTED IN SOME AREAS.
LOCALIZED FLOODING IS ALSO POSSIBLE, MAINLY ALONG AND EAST OF I-35.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE
REGIONWIDE ON SUNDAY AFTERNOON. THESE WILL BE THE RESULT OF COLD AIR
AND LOW PRESSURE ALOFT.  WHILE THE THUNDERSTORMS ARE NOT EXPECTED TO
BE SEVERE, SOME SMALL HAIL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION HAS BEEN ACTIVATED AND WILL CONTINUE
THROUGH MUCH OF THE EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

HOWERTON/COX

In the hours before

Local storm report, Mar 27, 4:49 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             6 S BROOKVILLE          38.69N 97.88W
03/27/2004  1.25 INCH        SALINE             KS   TRAINED SPOTTER

&&

BRW
Special weather statement, Mar 27, 5:22 PM CST, 50 minutes before
KSZ032-033-048-049-280000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CST SAT MAR 27 2004

...SEVERE THUNDERSTORM WATCH NUMBER 35 HAS EXPIRED...

THE LINE OF SEVERE THUNDERSTORMS HAD EXITED MOST OF CENTRAL
KANSAS. AS A RESULT, SEVERE THUNDERSTORM WATCH NUMBER 35 HAS
EXPIRED.

COX
Local storm report, Mar 27, 5:47 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             1 N NASHVILLE           39.20N 99.02W
03/27/2004  0.75 INCH        OSBORNE            KS   TRAINED SPOTTER

&&

BRW
Local storm report, Mar 27, 5:58 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION COUNTY...
NATIONAL WEATHER SERVICE WICHITA KS
558 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             1 N NASHVILLE           39.20N 99.02W
03/27/2004  0.75 INCH        KINGMAN            KS   TRAINED SPOTTER

&&

BRW
Special weather statement, Mar 27, 6:05 PM CST, 7 minutes before
KSZ047-048-050-051-280100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CST SAT MAR 27 2004

...TORNADO WATCH NUMBER 37 HAS BEEN CANCELLED FOR BARTON...
ELLSWORTH, MCPHERSON AND RICE COUNTIES...

THE LINE OF SEVERE THUNDERSTORMS HAD EXITED MOST OF CENTRAL
KANSAS. AS A RESULT, TORNADO WATCH NUMBER 35 HAS BEEN CANCELLED.

COX
Local storm report, Mar 27, 6:09 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
609 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             ZENDA                   37.44N 98.28W
03/27/2004  0.75 INCH        KINGMAN            KS   TRAINED SPOTTER

&&

BRW

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.